Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 11, 2003, 9:17 PM EDT for Dutchess County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2003, 9:17 PM EDT (01:17 UTC)
- Expired
- Aug 12, 2003, 1:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Dutchess County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 120118 FFWALY NYC027-120515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 917 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... DUTCHESS COUNTY IN EASTERN NEW YORK * UNTIL 115 AM EDT * AT 911 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN NORTHERN DUTCHESS COUNTY. * LOCATIONS IN THE WARNING INCLUDE...HYDE PARK...MILLBROOK...PINE PLAINS AND STANFORDVILLE $$ LAT...LON 4177 7395 4172 7372 4203 7352 4204 7386
1 follow-up statement
000 WGUS71 KALY 120517 FFSALY NYC027-120600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 115 AM EDT TUE AUG 12 2003 ...THE FLASH FLOOD WARNING FOR DUTCHESS COUNTY NEW YORK HAS EXPIRED... HEAVY RAIN ACROSS THE WARNING AREA PRODUCED FLOODING IN POUGHKEEPSIE...PLEASANT VALLEY AND SALT POINT TONIGHT. THE HEAVY RAINS HAS ENDED AND FLOODING SHOULD DIMINISH. REMEMBER...TO NEVER DRIVE YOUR VEHICLE ACROSS ANY ROAD THAT IS FLOODED.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:50 PM EDT, 7 hours 27 minutes earlier.
Area forecast discussion, Aug 11, 1:50 PM EDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 PM EDT MON AUG 11 2003 .DISC... ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING. AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR SUNDAY MORNING. CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH SEVERAL FLASH FLOODS. UPPER TROUGH GRADUALLY SHEARS OFF TO THE SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA. THIS ALLOWS SURFACE PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH LATER THIS WEEK. LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF CWA. SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE. VORTICITY MAX SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS. SURFACE TROUGHS WILL ALSO HELP TO FOCUS ACTIVITY. CURRENT ANALYSIS SHOWS LOWEST PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW ENGLAND. TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE. POPS (MET 88 FWC 61 MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT LIKELY ALL ZONES. FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON AFTERNOON CONVECTION. FORECAST INSTABILITY STILL LARGE WEDNESDAY ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST SURFACE CONDITIONS. WILL CONTINUED CHANCE POPS FOR AFTERNOON CONVECTION. MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR PAST WEEK. EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE END OF WEEK PERIOD. PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY. THIS WOULD IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT WITH ARRIVAL OF COOLER AIR. ECMWF (12Z SUN) AND 00Z CANADIAN DONT SUPPORT IT. 12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT. ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH. HAVE ALSO DROPPED TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING. .HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT. SEVERAL FLASH FLOOD WARNINGS OUT. WITH SOME SYNOPTIC FORCING ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT. WILL LIKELY BE DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY AFTERNOON, BUT WONT EXTEND WATCH. .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH TONIGHT.
Hazardous weather outlook, Aug 11, 4:50 AM EDT, 16 hours 27 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 450 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 11, 5:37 PM EDT, 3 hours 40 minutes before
NYZ082-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 537 PM EDT MON AUG 11 2003 ...A NEARLY STATIONARY THUNDERSTORM WITH TORRENTIAL RAIN IN FULTON COUNTY... AT 537 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHEAST OF CAROGA LAKE...OR 9 MILES NORTHWEST OF GLOVERSVILLE...MOVING NORTH VERY LITTLE. THIS THUNDERSTORM IS CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN WITH FLOODING OF ROADS AND POOR DRAINAGE AREAS. && A FLOOD WATCH CONTINUES IN EFFECT.
Special weather statement, Aug 11, 6:01 PM EDT, 3 hours 16 minutes before
NYZ065-066-112230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 601 PM EDT MON AUG 11 2003 ...A THUNDERSTORM WITH TORRENTIAL RAIN IN DUTCHESS COUNTY... AT 601 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM 3 MILES NORTHWEST OF MILLBROOK...OR 12 MILES SOUTHEAST OF RHINEBECK...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE AT PINE PLAINS AT 625 PM EDT. EXPECT AN INCH OR MORE OF RAINFALL WITH THIS STORM AND VISIBILITIES DROPPING TO A QUARTER OF A MILE OR LESS. RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS...AND PERHAPS SOME LOCALIZED FLOODING IN POOR DRAINAGE AREAS.
Special weather statement, Aug 11, 7:52 PM EDT, 1 hour 25 minutes before
NYZ033-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 752 PM EDT MON AUG 11 2003 ...A THUNDERSTORM WITH TORRENTIAL RAIN IN HAMILTON COUNTY... AT 751 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH TORRENTIAL RAIN 8 MILES SOUTHWEST OF SPECULATOR...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING OVER AN INCH AND A HALF OF RAIN...WILL BE NEAR... SPECULATOR AT 810 PM EDT... && A FLOOD WATCH IS IN EFFECT.
Local storm report, Aug 11, 8:25 PM EDT, 52 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP K 0826PM MON AUG 11 2003 #1 0000001 000 KHQT WLSR KSAP KPAP 02305 FILE 28 POUGHKEEPSIESP AUG 11-03 TO DUTCHESS COUNTY AGENCIES *****ROAD CLOSURE NOTICE******* ROAD CLOSURE MESSAGE**************** STATE ROUTE 82 BETWEEN NARDONE RD AND DUTCHESS COUNTY RTE 57 <SHUNPIKE> WILL BE CLOSED DUE TO OIL ON ROADWAY CAUSING HAZARDOUS CONDITIONS AUTH SHAEFFER, ERICH TPR FALLON OPER - FALLON,HEATHER M 2026
Special weather statement, Aug 11, 9:02 PM EDT, 15 minutes before
NYZ065-066-120130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 902 PM EDT MON AUG 11 2003 ...A THUNDERSTORM WITH TORRENTIAL RAIN IN DUTCHESS COUNTY... AT 900 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH TORRENTIAL RAIN 3 MILES NORTHEAST OF PLEASANT VALLEY...OR 9 MILES NORTHEAST OF POUGHKEEPSIE...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING UP TO AN INCH AND A HALF OF RAIN...WILL BE NEAR... MILLBROOK AT 905 PM EDT... STANFORDVILLE AT 920 PM EDT... PINE PLAINS AT 930 PM EDT... && A FLOOD WATCH IS IN EFFECT.
Special weather statement, Aug 11, 9:07 PM EDT, 10 minutes before
NYZ032-038-120130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 907 PM EDT MON AUG 11 2003 ...THUNDERSTORMS WITH TORRENTIAL RAIN IN HERKIMER COUNTY... AT 907 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAIN OVER CENTRAL HERKIMER COUNTY. THESE STORMS COULD PRODUCE 2 INCHES OF RAIN. THEY WILL BE AFFECT... OHIO AND BLACK CREEK RESERVOIR AT 915 PM EDT... NORTH WILMURT AT 925 PM EDT... NOBLEBORO AT 930 PM EDT...
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:46 PM EDT | Flash Flood Warning | ALY | Herkimer | 119 min |
| Aug 12, 6:44 PM EDT | Severe Thunderstorm Warning | ALY | Fulton | 61 min |
| Aug 12, 7:32 PM EDT | Flash Flood Warning | ALY | Montgomery | 118 min |
| Aug 12, 7:40 PM EDT | Flash Flood Warning | ALY | Warren | 2 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.